Dissident AIDS Database

Co-factorsAZT/PIsAIDS symptomsDementia
Temporal trends in the incidence of HIV-1-related neurologic diseases: Multicenter AIDS Cohort Study, 1985-1992.
 Bacellar H, Munoz A, Miller EN, Cohen BA, Besley D, Selnes OA, Becker JT, McArthur JC.
  Among male homosexuals, "HIV dementia among those reporting any antiretroviral use (AZT, ddI, ddC, or d4T) was 97% higher than among those not using this antiretroviral therapy"...In addition, the findings of our analysis seem to confirm previous observation of a neurotoxic effect of antiretroviral agents. Numerous studies have linked the use of ddI, ddC, and d4T to the development of toxic sensory neuropathies, usually in a dose-response fashion."
  Neurology 1994; 44: 1892-19001994
Acquired Immunodeficiency Syndrome: Pharmacology and Toxicology.
 SMOTHERS K.
  AZT can cause dementia
  GOLDFRANK LR, FLOMENBAUM NE, LEWIN NA, et al. Goldfrank's Toxicologic Emergencies. Fith Edition. Norwalk, Connecticut: Appleton & Lange, 1994: 455-472.1994
Management of suddent psychiatric disorders related to efavirenz.
 Peyriere H et al.
  “The use of efavirenz, a non-nucleoside reverse transcriptase inhibitor [NNRTI], may be limited by psychiatric symptoms that require treatment discontinuation...We report here three informative cases of patients who presented with sudden and severe neuropsychiatric symptoms during therapy with efavirenz”
  AIDS. 2001 Jun 15;15(9):1323-4.2001
Adverse drug reactions in patients with HIV infection.
 Ellis CJ, Leung D.
  “The antiretroviral drugs currently licensed in the United Kingdom [June 1996] are zidovudine (azidothymidine [AZT]), zalcitabine (ddC) and didanosine (ddI). All three are nucleoside analogues...All are very toxic. Suppression of bone marrow elements can occur with any of the three, as can peripheral neuropathy [nerve damage].”
  Adverse Drug Reaction Bulletin. 1996 Jun;178:675-8.1996
Physician's Desk Reference
 No author
  The most serious adverse effects of didanosine, as well as lamivudine (3TC or Epivir), stavudine (d4T or Zerit), and zalcitabine (ddC or Hivid), which are all in the same class of drugs as AZT, however, are dose dependent peripheral neuropathy and pancreatitis. Peripheral neuropathy was even more common, occuring in 51% of people on the higher dose and 34% of people in the dose range commonly used today
  Thomson Healthcare1999